Alert archive / California / Freeze Warnings in 2018

Freeze Warning 15, NWS Eureka, CA

November 11, 2018Humboldt County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Nov 11, 2018, 9:17 PM PST for Humboldt County, Mendocino County, California. It took effect at Nov 12, 2018, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2018, 9:17 PM PST (05:17 UTC)
In effect from
Nov 12, 2018, 12:00 AM PST
Expired
Nov 12, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3749 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS76 KEKA 120517
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
917 PM PST Sun Nov 11 2018

CAZ109-112-121700-
/O.NEW.KEKA.FZ.W.0015.181112T0800Z-181112T1700Z/
Mendocino Coast-Southwestern Mendocino Interior-
Including the cities of Fort Bragg, Rockport, Mendocino, 
Point Arena, Gualala, Boonville, Philo, Comptche, and Yorkville
917 PM PST Sun Nov 11 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST MONDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect until 9 AM PST Monday. 

* LOW TEMPERATURES...upper 20s to mid 30s.

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Boonville...
  Comptche. The coldest locations will be in protected valleys
  away from the coast.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ103-104-121700-
/O.NEW.KEKA.FZ.W.0015.181112T0800Z-181112T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, and Whitehorn
917 PM PST Sun Nov 11 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST MONDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect until 9 AM PST Monday. 

* LOW TEMPERATURES...upper 20s to mid 30s. 

* LOCATIONS INCLUDE...Freezing temperatures will be away from the
  immediate coast and in calm areas. This includes sheltered 
  areas of Fortuna and Blue Lake. Other areas will see frost.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ102-121700-
/O.NEW.KEKA.FR.Y.0032.181112T0800Z-181112T1700Z/
Del Norte Interior-
Including the city of Gasquet
917 PM PST Sun Nov 11 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST MONDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect until 9 AM PST Monday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
1 follow-up statement
592 
WWUS76 KEKA 121014
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
214 AM PST Mon Nov 12 2018


CAZ109-112-121700-
/O.CON.KEKA.FZ.W.0015.000000T0000Z-181112T1700Z/
Mendocino Coast-Southwestern Mendocino Interior-
Including the cities of Fort Bragg, Rockport, Mendocino, 
Point Arena, Gualala, Boonville, Philo, Comptche, and Yorkville
214 AM PST Mon Nov 12 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Boonville...
  Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ103-104-121700-
/O.CON.KEKA.FZ.W.0015.000000T0000Z-181112T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, and Whitehorn
214 AM PST Mon Nov 12 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Petrolia...
  Honeydew...Ettersberg.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ102-121700-
/O.CON.KEKA.FR.Y.0032.000000T0000Z-181112T1700Z/
Del Norte Interior-
Including the city of Gasquet
214 AM PST Mon Nov 12 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Nov 11, 3:55 PM PST, 5 hours 22 minutes earlier.

Area forecast discussion, Nov 11, 3:55 PM PST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
355 PM PST Sun Nov 11 2018

.SYNOPSIS...Mild afternoons, chilly nights, and very dry
conditions will continue through much of next week. Sunshine will
be plentiful for most areas. However, areas of thick smoke will
linger across Mendocino County through Tuesday.

&&

.DISCUSSION...In the wake of an upper-level disturbance diving
southward across the intermountain west, a highly amplified
upper-level ridge is shifting across the West coast, while strong
surface high pressure builds across much of the inland western
United States. This has resulted in a record dry airmass across
northern California, favoring clear skies and warm, sunny days,
along with cold frosty nights. Smoke across much of Mendocino
county is the exception to the sunshine, and with the low-level
flow tending more southeast to south heading into Monday, this
smoke will continue to drift a bit farther north. Have added haze
to the forecast into southern Humboldt and Trinity county, but
later forecasts may have to extend smoke and haze even farther
north if this trend continues.

Meanwhile, despite the smoke, temperatures have warmed up 10 to 15
degrees more than Saturday afternoon (outside of Trinity and
coastal Del Norte). This has much to do with the easterly flow and
dewpoints running 10 to 15 degrees lower compared to yesterday.
Coastal Humboldt has seen some 70s even reaching the immediate
coast, which makes this only one of a handful of days this year
that has occurred. These trends will low temperature forecasting
interesting for tonight. Have issued frost advisories for the
Humboldt and Mendocino coastal zones, with a freeze warning for
the Mattole Valley in southwest Humboldt. Overall thinking
temperatures will end up similar to last night, but if the dry and
light or calm winds allow the temperatures to plummet, lows may
not be cold enough.

Otherwise, the previous forecast remains largely unchanged. The
previously mentioned upper ridge will be suppressed to the south
as a series of disturbances track across the Pacific Northwest.
This will allow slightly more moist air (or less ludicrously dry
air) to gradually spread across northwest California, but without
a real threat of rain at least through Saturday. The ridge will
build again over the west coast by Friday, which will favor dry
weather lingering into the weekend. Next week there are some early
signs of a pattern change toward wetter weather, but we aren't
buying it completely just yet. /AAD

&&

.AVIATION...A dry air mass and lighter offshore tonight will
continue to result in VFR conditions at the coastal forecast
terminals (KACV and KCEC) tonight. Surrounding areas will also see
VFR conditions, though a few inland valley sites may see brief fog
during the early morning hours. HRRR-experimental smoke model
indicates smoke drifting northwest on Monday as southerly to
southeasterly winds develop. Thus it seems possible that haze and
smoke may impact KACV and KCEC with reduced vsby and sky obscuration
due to haze. Confidence is not high on this.

Smoke from the CAMP FIRE in Butte county has been impacting KUKI and
vicinity with IFR to MVFR vsbys. Conditions did improve some today,
however more smoke has been spreading westward from the fire. Thus,
expect conditions to deteriorate again tonight and for little or no
improvement through Monday morning.

&&

.MARINE...Light winds and low seas are expected through Tue as a
weak front forces a ridge axis over the coastal water. There will be
a mix bag of small swell groups as well as shorter period wind waves
that will combine to produce seas generally around 5 ft or less. The
main components, after the northerly wind waves subside, appears to
be a long period southerly swell that for the most part remains
offshore over the outer waters and shorter period wind wave chop
from light southerly to southeast winds.

A more significant swell group from the west will arrive on Wed and
may bring a low threat for sneaker waves. Confidence on this remains
low. The westerly swell will build to around 10 ft by Thu as
northerly wind waves build. Thus, seas will likely become mixed
again with a combination of short period northerly wind waves and
longer period westerly swell as we head into the latter portion of
the week. For mid November, it is looking rather tranquil with the
storm track remaining well to the north of NWCA waters.

&&

.FIRE WEATHER...An exceptionally dry airmass, characterized by
afternoon RH values locally approaching 0 percent, followed by
poor overnight RH recoveries, will remain in place across the
region into Monday, followed by gradual improvement through the
upcoming week. While easterly winds this afternoon have eased,
there are still some occasional gusts 10 to 15 mph. These winds
will pick up a bit once again this evening with gusts to 20 mph
or so across the exposed upper slopes and ridges. The very dry
airmass and fuels will promote continued critical fire weather
conditions through tonight despite winds that not be as strong as
last night. Refer to the latest Red Flag Warning for additional
details. Winds will ease later Monday morning, and are expected
to be light for much of the upcoming week. Rainfall is not
expected through at least next Saturday, and possibly not until
closer to Thanksgiving.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from midnight tonight to 9 AM PST Monday for
     CAZ102>104-109-112.

     Red Flag Warning until 8 AM PST Monday for CAZ203-204-211-212-
     276-277-283.

     Freeze Warning from midnight tonight to 9 AM PST Monday for
     CAZ104.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 11, 3:23 PM PST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
323 PM PST Sun Nov 11 2018

CAZ102-112-122330-
Del Norte Interior-Southwestern Mendocino Interior-
323 PM PST Sun Nov 11 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 AM PST MONDAY...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is currently in effect.
A Frost Advisory is in effect after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Red Flag Warning will continue until 8 am Monday. A Frost Advisory
will be in effect until 9 am.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-122330-
Coastal Del Norte-
323 PM PST Sun Nov 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ105>108-110-111-113-122330-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
323 PM PST Sun Nov 11 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Red Flag Warning will continue until 8 am Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-109-122330-
Northern Humboldt Coast-Mendocino Coast-
323 PM PST Sun Nov 11 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is in effect after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Frost Advisory will continue until 9 am Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-122330-
Southwestern Humboldt-
323 PM PST Sun Nov 11 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is in effect after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Freeze Warning is will continue until 9 am Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 9:17 PM PSTFrost AdvisoryEKADel Norte12 hr
Nov 12, 3:01 PM PSTFrost AdvisoryEKAHumboldt, Mendocino18 hr

Nearby

Freeze Warnings in California, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.